Texas, 2006

Flash Flood in Texas, August 21, 2006

August 21, 2006 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 3:19 AM CST, 26 minutes earlier.

Area forecast discussion, Aug 21, 3:19 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 AM CDT MON AUG 21 2006

.SHORT TERM...
A STATIONARY FRONT DRAPED ROUGHLY ALONG A PECOS TO SNYDER LINE IS
EVIDENT IN THE EARLY MORNING SURFACE OBSERVATIONS. THIS FRONT HAS
BEEN AUGMENTED BY SEVERAL SOUTHWARD MOVING OUTFLOW BOUNDARIES FROM
EARLIER CONVECTION OVER THE SOUTH PLAINS. A WEAK SURFACE LOW ALONG
THE BOUNDARY NEAR KINK IS ALSO EVIDENT IN THE SURFACE OBSERVATIONS.

THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN
CONCERN IN THE SHORT TERM PORTION OF THE FORECAST. THE 21/00Z KMAF
RAOB INDICATED PLENTY OF MOISTURE IN THE COLUMN WITH PRECIPITABLE
WATER VALUES NEAR 1.7 INCHES. WEAK FLOW IS ALSO EVIDENT IN THE 0-6KM
WIND PROFILE...SO GIVEN THIS AND THE ABUNDANT MOISTURE...SLOW MOVING
STORMS PRODUCING HEAVY RAINS WILL REMAIN A CONCERN. THE SHORT RANGE
MODELS CONTINUE TO SUGGEST SOUTHEASTERN NEW MEXICO WILL BE THE
FAVORED LOCATION FOR PRECIPITATION AS THIS AREA REMAINS BEHIND THE
STATIONARY FRONT AND IN CLOSEST PROXIMITY TO THE 7-5H THETA-E RIDGE
AXIS. MOS GUIDANCE POPS LOOK TOO LOW GIVEN THE ABOVE MENTIONED SETUP
AND WE HAVE OPTED TO GIVE POPS A GOOD NUDGE UPWARD FOR TODAY AND
TONIGHT. WE WILL CONTINUE TO MENTION HEAVY RAINFALL IN THE UPCOMING
HAZARDOUS WEATHER OUTLOOK. MOS TEMPERATURES LOOK TOO HIGH AND WE
HAVE STAYED CLOSER TO PERSISTENCE.

.LONG TERM...
HIGH PRESSURE ALOFT WILL BUILD WEST AND CONTINUE TO INFLUENCE
THROUGH FRIDAY. IT APPEARS FROM THE GFS40 700-500 MILLIBAR
PROGS THAT THE MONSOONAL MOISTURE WILL BECOME TRAPPED UNDERNEATH
THE RETROGRADING HIGH AND WITH SURFACE BOUNDARY/LOW LEVEL CONVERGENCE
IN PLACE WILL CONTINUE THE POPS ACROSS THE NORTHERN PERMIAN
BASIN NORTH OF THE BOUNDARY CLOSEST TO THE TRACK OF WAVES IN THE
DEVELOPING NORTHWEST FLOW ALOFT TUESDAY AND WEDNESDAY. WILL
CONTINUE SLIGHT POPS IN THE MOUNTAINS THESE DAYS WITH MOIST AND
UNSTABLE UPSLOPE FLOW CONTINUING. BY THURSDAY AND FRIDAY THE
BOUNDARY APPEARS TO WASH OUT WITH LEE TROUGHING DEVELOPING...BUT
ADDITIONAL SHORTWAVES WILL TRACK TOWARD THE NORTHERN BASIN IN THE
NORTHWEST FLOW. WILL GO WITH 10-20 POPS THURSDAY AND FRIDAY IN THE
PLAINS WITH SLIGHT POPS CONTINUING IN THE MOUNTAINS NEAR THE
SURFACE TROUGH.

DID NOT MAKE MANY CHANGES BEYOND FRIDAY AT THIS TIME. THERE HAS
BEEN POOR RUN TO RUN MODEL CONTINUITY REGARDING POSSIBLE NORTHERN
STREAM FRONT THIS WEEKEND. THE LATEST 00Z MONDAY GFS IS BULLISH
AGAIN ON BRINGING THE FRONT INTO THE FORECAST AREA AS IT AMPLIFIES
THE NORTHERN STREAM SIGNIFICANTLY. THE NEW 00Z MONDAY ECMWF
HAS ACTUALLY COME INTO AGREEMENT WITH THE GFS BUT IS LESS
AMPLIFIED WITH THE NORTHERN STREAM. IF THIS TREND CONTINUES LATER
SHIFTS WILL NEED TO INCREASE PRECIPITATION CHANCES THIS WEEKEND
AND/OR POSSIBLY INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              94  71  96  71 /  30  30  20  20
CARLSBAD NM                91  67  93  69 /  50  50  20  20
DRYDEN TX                  96  73  97  72 /  10  10  10  10
FORT STOCKTON TX           91  71  94  71 /  20  10  10  10
GUADALUPE PASS TX          85  64  87  66 /  50  50  30  30
HOBBS NM                   88  67  91  70 /  50  50  20  20
MARFA TX                   83  60  85  58 /  40  40  20  20
MIDLAND INTL AIRPORT TX    93  71  94  71 /  40  30  20  20
ODESSA TX                  92  72  95  72 /  40  40  20  20
WINK TX                    97  73 100  74 /  40  40  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

99/99
Hazardous weather outlook, Aug 21, 3:25 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 AM CDT MON AUG 21 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
425 AM CDT MON AUG 21 2006 /325 AM MDT MON AUG 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.
THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL STRETCH FROM THE
DAVIS MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO. SLOW MOVEMENT
OF THESE STORMS ALONG WITH ABUNDANT MOISTURE IN THE ATMOSPHERE MAY
RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS AND OTHER POORLY DRAINED AREAS. IN ADDITION...WIND GUSTS
TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN
AND NEAR ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 17 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Midland

When
August 21, 3:45 AM CST to 7:15 AM CST
Where
Midland County, 12 mi SW of Midland
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

About 6 inches of water was running over the eastbound Interstate 20 service road, one to two miles east of Farm to Market Road 1788. Widespread rainfall occurred from southwest of Midland International Airport to north of Midland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525043.